Focalin 5mg QD for my 7 yo w ADHD - worried

Toni - posted on 03/31/2016 ( 2 moms have responded )

6

0

2

Thankful to find the forum. My son is failing in school after his IEP he has been placed in SPED. We are in a wonderful district and feel very lucky to have the team there. I knew however it was time to get my head out of the sand I buried it in -- it was effecting Noahs self esteem too. To watch your child crying and begging not to be sent to school because there is a test in the morning he's certain he'll fail..💔 Time for medication management. I say that with tears in my eyes as the thought of altering brain chem in a 7 yo child scares me beyond logic. . He has been on Focalin 5mg daily for about 4 days. My child has no alpha in him at all. Compulsive, Restless, total inability to focus. But this kids heart and sense of humor are amazing. . Or were.. When asked after a few days of the Med, he says he doesn't feel any different. (I don't think he understands what I'm asking) I'm noticing a child who was never snarky, or angered now showing those tendencies often during the day. He also seems inpatient and emotional. Not all day but numerous times a day. I don't know how that will work at school next week. His usual inability to be still is still apparent. His focus however has improved . He's having trouble going to sleep at night when he never did before.
It concerns me and I need to know : do I continue and his body levels out? Do I call the dr with this (even though she said it may be a side effect)? Do I explain it to him, hold him accountable for the snarky while clearly it's the Med? Is this the price we pay to save school and is this my new medicated Noah?
I'm in medicine and I love science. I don't want anyone to think I'm judging the decisions we have all made. Thank god we have these choices. But I'm terrified that I'll end up with a shadow of the kid my son used to be-so that he can pass 2nd grade.
Anything - even if it's that I'm over reacting - any advice or words of wisdom would help my heart tonight.

2 Comments

View replies by

Toni - posted on 04/02/2016

6

0

2

April,
Thanks so much for sharing your perspective. I actually shared the very same sentiment with my husband last night. I'll give this a try and see if there is a medication solution that works - but it won't be at the cost of Noahs personality and spirit. I'm still hopeful but cautious. Much like your son - Noahs problem centers not around the hyperactive issues but the inability focus.
Again- thanks much for the prayers and good thoughts. We need 'em. It's good to know that while the meds work for some-there are others it's not a fit for.

April - posted on 04/02/2016

57

0

0

Hi! Oh dear mama I wish I had some great words of wisdom for you. I can only encourage you to talk to your doctor about it. It might very well be that things will level out the longer he is on the medication, but only the doctor can really tell you. We tried medication for my oldest son once when he was around five or seven. It veiled his creativity and made him a bump on a log. I preferred my creative and hard to focus son over the bump on a log, but that was just our journey. I don’t know if you have a good relationship with your son’s school, but you might also try talking with them. They might have some advice based on their experience with other children. Praying for you!

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms